Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Asymptotic features of viscous flow along a corner

Authors: Alexander Pal and Stanley G. Rubin
Journal: Quart. Appl. Math. 29 (1971), 91-108
MSC: Primary 76.35
DOI: https://doi.org/10.1090/qam/302037
MathSciNet review: 302037
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The asymptotic behavior of the equations governing the viscous flow along a right-angle corner is considered. It is demonstrated that consistent asymptotic series exist for the inner corner layer region. These expansions satisfy the corner layer equations and associated boundary conditions. They exhibit algebraic decay of all the flow properties into the boundary layer away from the corner, and prescribe algebraic decay of the cross flow velocities into the outer potential flow. Of course the streamwise velocity and vorticity are constrained to decay exponentially into the potential flow. The form of this algebraic behavior is required in order to facilitate numerical solution of the corner layer equations. Of particular significance is the use of symmetry as a means of providing a boundary condition, predicting the appearance of logarithmic terms, and specifying the occurrence of arbitrary constants. These constants can only be determined from the complete corner layer solution.

References [Enhancements On Off] (What's this?)

  • [1] S. G. Rubin, Incompressible flow along a corner, J. Fluid Mech. 26, 97-110 (1966)
  • [2] S. G. Rubin and B. Grossman, Viscous flow along a corner. II: Corner layer solution, Quart. Appl. Math. (to appear)
  • [3] A. Pal, A complete asymptotic expansion for the laminar flow over a flat plate, Polytechnic Institute of Brooklyn, 1970 (to appear)
  • [4] G. Carrier, The boundary layer in a corner, Quart. Appl. Math. 4, 367-378 (1947) MR 0019464
  • [5] J. R. A. Pearson, Homogeneous turbulence and laminar viscous flow, Ph. D. Thesis, Cambridge University, 1957
  • [6] K. Stewartson, On asymptotic expansions in the theory of boundary layers, J. Math. Phys. 36, 173-191 (1957) MR 0093232
  • [7] L. Rosenhead (editor), Laminar boundary layers, Clarendon Press, Oxford, 1963 MR 0155499
  • [8] P. A. Libby and H. Fox, Some perturbation solutions in laminar boundary layer theory. I: The momentum equation, J. Fluid Mech. 17, 433-439 (1963) MR 0162455
  • [9] R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience, New York 1953 MR 0065391
  • [10] N. Dunford and J. T. Schwartz, Linear operators. II. Spectral theory. Self-adjoint operators in Hilbert space, Interscience, New York, 1963 MR 0188745

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76.35

Retrieve articles in all journals with MSC: 76.35

Additional Information

DOI: https://doi.org/10.1090/qam/302037
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society